MAUDE Adverse Event Report: DEPUY SPINE INC VIPER 2 SYSTEM DRIVER, CANNULATED T20; DRIVER, PROSTHESIS

DEPUY SPINE INC VIPER 2 SYSTEM DRIVER, CANNULATED T20; DRIVER, PROSTHESIS
Model Number 286725020
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a synthes employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2021, the surgeon used custom awls to access the pedicle, and then inserted the 7.0x50mm cortical fix screw at l5 on the right side.As the screw was being inserted the tulip head popped off disengaging from the body of the screw.The surgeon attempted to remove the body of the screw with a t20 driver but stripped the t20 cannulated driver.The surgeon also stripped the t20 non cannulated driver and fractured the tip of the mini open driver.The broken tip of the mini open driver was possibly inside the hex of the screw.The next attempt to remove the shaft of the screw was to use a screw removal reverse thread instrument, which failed to remove the screw.The surgeon was able to successfully remove the fractured instrument and confirmed with both x-ray and matching it up, that the instrument was removed.The screw remained in the patient with a rescue screw 5.0x50mm placed directly beside it.To insert the rescue screw, the surgeon used a jam shidi, and guide wire with 4.35mm tap.The rescue screw had no issue, and the surgeon was able to pass the rod and finish up.The tulip was recovered, the shaft of the 7.0x50mm screw remains in the patient, the tip of the mini hex driver is missing, and the fragment from the screw removal set was removed and accounted for.There was a surgical delay of estimated thirty (30) to forty-five (45) minutes.Patient status is unknown.The procedure was successfully completed.This report involves one (1) viper 2 system driver, cannulated t20.This is report 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: a product investigation was conducted.Visual inspection: the viper2 t20 hexlobe driver shaft (p/n: 286725020, lot #: so2036195) was returned and received at us cq.Upon visual inspection, it was observed that the distal tip of the device was stripped and twisted.No other issues were observed with the returned device.Dimensional inspection: the distal tip was measured and is within the specification per relevant drawing.Document/specification review: based on the date of manufacture, the current and manufactured revision of drawings were reviewed investigation conclusion: the complaint condition was confirmed for the viper2 t20 hexlobe driver shaft (p/n: 286725020, lot #: so2036195).No definitive root-cause can be determined based on the provided information.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.H3, h4, h6: a device history record (dhr) review was conducted: a review of the receiving inspection (ri) for viper2 t20 hexlobe driver shaf was conducted identifying that lot number so2036195 was released in a single batch.Batch1: lot units were released on 17 jul 2018 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER 2 SYSTEM DRIVER, CANNULATED T20
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11666069
Report Number1526439-2021-00716
Device Sequence Number3128474
Product Code HWR
UDI-Device Identifier10705034214290
UDI-Public(01)10705034214290
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286725020
Device Catalogue Number286725020
Device Lot NumberS02036195
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Initial Date Received by Manufacturer 03/17/2021
Supplement Date Received by Manufacturer04/19/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5.5 TI CORT FIX 7X50MM; REMOVAL INSTRUMENT; T20 SCREWDRIVER SHAFT; UNKNOWN AWLS; UNKNOWN GUIDE/COMPRESSION/K-WIRES; UNKNOWN RODS; UNKNOWN SPD PRODUCT; VIPER UNIVERSAL POLY DRIVER
Patient Age59 YR